I failed to report the results of my urologist visit. As it turned out, my doctor told me that due to my hypersensitivity to BCG he would not continue maintenace treatments. So basically, I had the six weeks of BCG Induction and one maintenance dose that resulted in hospitalization with chills and high fever. My last diagnosed cancer was July 2013, where I had a TUR to remove a small tumor. So I've been cancer free for nearly 2 1/2 years. I just pray that I remain cancer free despite not completing BCG maintenance.
My 2 cents worth is I agree with Sara Anne. There are various protocols (opinions of Docs)of what to do anyway on how much and how often to do BCG. I would be concerned with an allergic situation as you already have had one bad reaction.
DX 5/6/2008 TAG3 papillary tumor .5 CM in size. 2 TURBS followed by 6 instillations of BCG weekly with a second round of 6 after a 6 week wait.
At my urologist office waiting to be seen and still not sure if I am going to have BCG maintenance dose since I had such a bad reaction which hospitalized me last time.i will be scoped today regardless.
Please remember that we are not doctors here, but just people like you who have been following bladder cancer for quite a while. That being said, I myself would be leery of having any more BCG after your reaction Such a reaction is very rare, but very real.
In your place, I would ask (demand?) a consultation with an expert in BCG treatment. Alternatively, Dr. Donald Lamm in Phoenix, AZ, is one of the pioneers in BCG treatment for bladder cancer. He does answer questions via email and you might ask him his opinion.
So sorry that you had this reaction. PLEASE LET US KNOW WHAT HAPPENS NOW as others can surely benefit from your situation.
Diagnosis 2-08 Small papillary TCC; CIS
BCG; BCG maintenance
Vice-President, American Bladder Cancer Society
3 years 10 months ago - 3 years 10 months ago#49928by Daleh
Had 6 weekly BCG installations for transitional cell carcinoma in May of 2014. Had a maintenance dose in November of 2014 and had severe side affect. Was hospitalized for 2 days with chills and fever (high 102). They treated me with anti TB drugs. Had negative culture. Doctor wants to do another maintenance dose (half dose) this week. Should I do this?